MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C2457
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the aorta using ruby coils.During the procedure, the physician felt resistance and was unable to advance a ruby coil through a non-penumbra microcatheter.The ruby coil was therefore removed, and the procedure was completed using a new ruby coil and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The ruby coil pusher assembly was kinked approximately 5.0, 25.0, 47.0, 50.0, and 109.0 cm from the proximal end of the pusher.The embolization coil was intact with the pusher assembly and had some offset coils.Coagulated blood was present throughout the embolization coil and along the length of the pusher assembly.Conclusions: evaluation of the returned ruby coil revealed an embolization coil with offset coil winds.The non-penumbra microcatheter was not returned to penumbra for evaluation and the ruby coil was unable to be functionally tested.Therefore, the root cause of the initial resistance and inability to advance the ruby coil could not be determined.Further evaluation revealed blood was present throughout the length of the device.If continuous flush is not used, blood may backflow into the microcatheter and coagulate on the device.If blood coagulates on the device, this may contribute to the experienced resistance.If the device is forcefully advanced against resistance, damage such as kinking and offset coil winds may occur.Further evaluation revealed kinks along the length of the pusher assembly.Based on the return condition and the reported complaint, some of the kinks are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7454990
Report Number3005168196-2018-00842
Device Sequence Number1373542
Product Code HCG
UDI-Device Identifier00814548013084
UDI-Public00814548013084
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/29/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/09/2025
Device Catalogue NumberRBY2C2457
Device Lot NumberF79936
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/29/2018
Supplement Date Received by Manufacturer08/13/2018
Initial Report FDA Received Date04/24/2018
Supplement Report FDA Received Date08/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005